[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.127.188. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1966

AMPICILLIN REACTION

Author Affiliations

Berkeley Pediatric Group 1650 Walnut St Berkeley, Calif 94709

Am J Dis Child. 1966;112(6):609. doi:10.1001/archpedi.1966.02090150153027

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor: Ampicillin (Polycillin, Penbritin, Omnipen) administration resulted in skin rashes in 17% of patients recently reported by Breese et al. An alarmingly high incidence of sensitivity reactions to this new semisynthetic penicillin has been our experience as well. What are the implications of the ampicillin skin rash? Are these patients now sensitized to all penicillins? Since the common nucleus of all penicillins is 6-aminopenicillanic acid, and this is thought to be the antigen, it may be that ampicillin administration is setting the stage for severe hypersensitivity responses in about one out of six patients who receive it.

Unless this grim possibility can be ruled out, should we not relegate ampicillin to the role of a special-purpose, high-risk antibiotic?

First Page Preview View Large
First page PDF preview
First page PDF preview
×